Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 5, 2007–2532
Issue 4, 1497–2006
Issue 3, 991–1495
Issue 2, 473–990
Issue 1, 1–472

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
First-return maps of Birkhoff sections of the geodesic flow

Théo Marty

Algebraic & Geometric Topology 22 (2022) 2355–2394
Abstract

Given a hyperbolic orientable surface and a collection of periodic geodesics on it, we study the Birkhoff sections for the geodesic flow on the unit bundle to the surface bounded by this collection. The first-return maps on these Birkhoff sections are pseudo-Anosov maps, which we explicitly compute. We show that there is a canonical identification of all those Birkhoff sections, and that the first-return maps induced by the flow can all be expressed as a composition of negative Dehn twists along a family of explicit curves; only the order depends on the choice of a particular Birkhoff section.

Keywords
geodesic flow, Birkhoff section, first-return map, fibered face
Mathematical Subject Classification
Primary: 57M50
Secondary: 37D20
References
Publication
Received: 29 September 2020
Revised: 10 March 2021
Accepted: 8 May 2021
Published: 25 October 2022
Authors
Théo Marty
Institut Fourier
Université Grenoble Alpes
Gières
France